Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2008
Flash Flood Warning 14, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 28, 2008, 2:27 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2008, 2:27 AM CDT (07:27 UTC)
- Expired
- Apr 28, 2008, 4:55 AM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 280730
FFWSJU
VIC010-280930-
/O.NEW.TJSJ.FF.W.0014.080428T0727Z-080428T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
327 AM AST MON APR 28 2008
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING COUNTY
IN THE U.S. VIRGIN ISLANDS
SAINT CROIX
* UNTIL 5:30 A.M. AST.
* AT 3:23 A.M. AST...NWS DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS LINGERING ACROSS THE NORTH CENTRAL AND NORTHWEST
SECTIONS OF ST CROIX...PRODUCING INTERMITTENT PERIODS OF VERY
HEAVY RAIN SINCE 2 A.M. A THUNDERSTORM WAS CONTINUING ACROSS THE
RAIN FOREST OF NORTHWEST ST CROIX AT 3:20 A.M. AND WAS NEARLY
STATIONARY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF GUTS AND
STREAMS...ROADS...AS WELL AS LAND ALONG THE BANKS OF GUTS AND
STREAMS...AND LOW LYING AREAS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 1770 6478 1771 6491 1780 6492 1780 6484
1783 6481 1782 6472 1778 6472
TIME...MOT...LOC 0727Z 180DEG 0KT 1775 6483
$$
SS1 follow-up statement
000
WGCA72 TJSJ 280929
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
527 AM AST MON APR 28 2008
VIC010-280955-
/O.EXP.TJSJ.FF.W.0014.000000T0000Z-080428T0955Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
527 AM AST MON APR 28 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 5:30 AM AST FOR ST
CROIX...
HEAVY RAINFALL ENDED ACROSS ST CROIX AROUND 4 AM...AND LOCAL WATER
LEVELS HAVE BEGUN TO RETURN TO MORE NORMAL LEVELS. THE FLASH FLOOD
WARNING IS THEREFORE BEING ALLOWED TO EXPIRE.
LAT...LON 1770 6478 1771 6491 1780 6492 1780 6484
1783 6481 1782 6472 1778 6472
TIME...MOT...LOC 0927Z 180DEG 0KT 1775 6483
$$
SSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 10:26 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Apr 27, 10:26 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 1126 PM AST SUN APR 27 2008 .UPDATE... HAD NO TIME TO DO ANY SORT OF LARGE SCALE ANALYSIS THIS EVENING AS BOTH SHIFT FORECASTERS FOCUSED ON WARNINGS AND ADVISORIES FOR THE ENTIRE SHIFT. HEAVY RAINFALL CONTINUES FROM THE SAN JUAN AREA AROUND THE NORTH AND EAST COASTS TOWARDS CEIBA. CONVECTION HAS BEEN VERY IMPRESSIVE THIS EVENING...PROMPTING 5 OR 6 FLASH FLOOD WARNINGS...A FEW MARINE WARNINGS...AND MANY ADVISORIES AND STATEMENTS. MANY CIRCULATIONS APPARENT ON DOPPLER RADAR OVER THE LAST FEW HOURS...WITH SEVERAL SMALL ROTATIONS SHOWING UP ON RADAR OVER WATER AND THE NORTH COAST. A FEW REPORTS OF THUNDERSTORM WIND DAMAGE WERE RECEIVED...WHERE A SMALL ROTATION MAY HAVE TOUCHED DOWN IN BARRANQUITAS. IN ANY CASE...REPORTS SEEM TO INDICATE 30 OR 40 KNOT GUSTS...BUT CANT RULE OUT THE POSSIBILITY OF SOMETHING LOCALLY A BIT HIGHER. OBVIOUSLY FLASH FLOODING HAS BEEN THE MAIN CONCERN. SEVERAL SMALL RIVERS REACHED FLOOD STAGE NEAR SAN LORENZO...JUNCOS AND UP TOWARDS FAJARDO AND LUQUILLO. ALSO LARGER RIVERS ON THE NORTH COAST...LIKE THE CIBUCO AND THE RIO DE ARECIBO HAVE COME TO WITHIN A FOOT OF FLOODING. EMERGENCY MANAGER REPORTS OF RESIDENTS TRAPPED IN FLOOD WATERS...HOMES FLOODED...AND MUDSLIDES WERE RECEIVED DURING THE LATE AFTERNOON AROUND 5 PM WHEN TORRENTIAL RAIN JUST SEEMED TO SIT RIGHT OVER SOUTHERN REACHES OF BAYAMON AND GUAYNABO FOR ABOUT 2 HOURS. RADAR ESTIMATES HAVE SHOWN SEVERAL AREAS PROBABLY RECEIVED MORE THAN 5 OF RAIN DURING THE LAST 24 HRS...RADAR ESTIMATES EVEN SHOW OVER 10 IN LUQUILLO/FAJARDO AREA. OBVIOUSLY THERES SOME CONTAMINATION IN THE DATA CAUSING SUCH EXTREME NUMBERS (THE MAX TOTAL SHOWN ON STORM TOTAL PRECIP ATTM IS OVER 16)...BUT I WOULDNT DOUBT SOME ISOLATED AMOUNTS OF AROUND 8 IN THOSE PARTS OF NE PR. FLASH FLOOD WARNINGS CONTINUE IN EFFECT FOR THOSE AREAS OF EASTERN PUERTO RICO...AND URBAN FLOOD ADVISORIES ARE IN EFFECT FOR THE NORTH COAST NEAR MANATI AND DORADO...DUE TO HIGH LEVELS OF MAJOR RIVERS IN THOSE LOW LYING NORTH COAST AREAS. DIDNT HAVE ANY TIME TO DO ANY FORECASTING MORE THAN FOR THIS EVENING AND OVERNIGHT PERIOD. && .PREV DISCUSSION... /ISSUED 330 PM AST SUN APR 27 2008/ SYNOPSIS...A BROAD LOW LEVEL TROUGH EXTENDING FROM THE ANEGADA PASSAGE SOUTH SOUTHWESTWARD TO NEAR THE A-B-C ISLANDS WILL SHIFT WESTWARD AND ACROSS THE LOCAL AREA THROUGH LATER TONIGHT. AN UPPER LEVEL TROUGH LINGERING ACROSS THE REGION WILL CONTINUE TO ENHANCE THUNDERSTORM ACTIVITY ACROSS THE LOCAL AREA TROUGH EARLY MONDAY MORNING. A 1020 MB HIGH ACROSS THE SOUTHWEST ATLANTIC WILL SHIFT EAST SOUTHEAST TO NEAR 22 NORTH 60 WEST BY WEDNESDAY. DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPED ALONG LA CORDILLERA CENTRAL EARLY THIS AFTERNOON. THESE SHOWERS AND THUNDERSTORMS MOVED NORTH AFFECTING THE NORTHERN HALF OF PUERTO RICO. MORE SHOWERS ARE EXPECTED TO DEVELOP ALONG THESE AREAS THROUGH THIS EVENING BUT THEY ARE EXPECTED TO MOVE OVER THE ATLANTIC WATERS BEFORE MIDNIGHT. SLIGHTLY MORE STABLE CONDITIONS ARE EXPECTED FOR MONDAY BUT THE LOCAL AREA WILL CONTINUE TO BE MOIST...THEREFORE EXPECT AFTERNOON CONVECTION ON MONDAY. MODELS ARE SUGGESTING A STRONGER WINDS AND A SHIFT THROUGH TO A MORE EAST NORTHEAST COMPONENT ON MONDAY. THEREFORE MOST OF THE SHOWERS WILL DEVELOP OVER LA CORDILLERA CENTRAL AND SPREAD TO THE WEST. AVIATION...CONSIDERABLE AMOUNTS OF LOW TO MID LEVEL CLOUDINESS IS SPREAD ACROSS THE REGION AS THE PREVAILING SOUTH TO SOUTHWEST LOW LEVEL FLOW CONTINUED TO ADVECT TROPICAL MOISTURE ACROSS THE LOCAL FLYING AREA. AFTERNOON CONVECTION ACROSS PUERTO RICO WAS NOW FOCUSED ACROSS THE NORTHERN HALF OF PUERTO RICO...AND LATEST DOPPLER IMAGES INDICATED AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS THE THE NORTHWEST AND NORTH CENTRAL INTERIOR SECTIONS OF THE ISLAND.THE SHOWERS WERE SLOWLY MOVING NORTH NORTHEAST TOWARDS THE COASTAL AREAS AND OUT INTO THE ATLANTIC. SOME OF THIS SHOWERS AND THUNDERSTORMS WILL CREATE HAZARDOUS FLYING CONDITIONS...PRODUCING PERIODS OF MVFR AND POSSIBLY BRIEF IFR CONDITIONS AS THE STORMS PASS BY. LOCAL MOUNTAIN TOPS OBSCURATIONS ARE ALSO POSSIBLE ACROSS PARTS OF THE CORDILLERA CENTRALS AND IN THE NORTHWEST SECTIONS OF PUERTO RICO...AS WELL AS OVER PARTS OF THE SAN JUAN METROPOLITAN AREA. THEREFORE FROM NOW AND THROUGH AT LEAST 23Z...EXPECTED FLYING HAZARDS DUE TO AFTERNOON CONVECTION...ESPECIALLY IN AND AROUND TJBQ...TJSJ...TISX AND TIST. THEREAFTER...MOSTLY VFR CONDITIONS ARE EXPECTED ACROSS ALL LOCAL TAF SITES. A LIGHT EASTERLY WIND FLOW WILL PREVAIL FROM SFC-030KFT THEN VEERING AND BECOMING SOUTHERLY...THEN WESTERLY IN THE UPPER LEVELS WITH MAX WIND OF 70-80 KNOTS AROUND 35K FT. MARINE...NORTHERLY SWELLS WILL INCREASE ACROSS THE REGIONAL WATERS BEGINNING LATE TONIGHT THROUGH MONDAY MORNING. DANGEROUS THUNDERSTORMS THAT DEVELOPED OVER THE ISLAND OF PUERTO RICO WILL MOVED OVER THE LOCAL ATLANTIC WATERS THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... SJU 73 82 73 84 / 70 50 30 30 STT 72 80 73 80 / 60 40 20 20 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 09/93
Hazardous weather outlook, Apr 27, 6:16 AM CDT, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 716 AM AST SUN APR 27 2008 AMZ710>750-PRZ001>013-281130- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 716 AM AST SUN APR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ABUNDANT LOW LEVEL MOISTURE ASSOCIATED TO A LOW LEVEL TROUGH MOVING ACROSS THE FORECAST AREA THIS MORNING...AND EXPECTED TO MOVE WESTWARD THROUGH THIS EVENING...WILL COMBINE WITH DIURNAL HEATING AND LOCAL ISLAND EFFECTS TO PRODUCE MODERATE TO HEAVY SHOWER ACTIVITY AND THUNDERSTORMS ACROSS MOST OF PUERTO RICO THIS AFTERNOON. HOWEVER...WE ARE ANTICIPATING THAT THE HEAVIEST RAINFALL MAY OCCUR OVER THE WESTERN HALF OF PUERTO RICO AND INTERIOR SECTIONS OF THE ISLAND. FOR THE NEXT 12 HOURS OR SO...WE ARE ESTIMATING ONE TO THREE INCHES OF RAIN OVER THESE AREAS. HAVING SAID THAT...URBAN AND STREAM FLOOD STATEMENTS WILL BE NEEDED AS SHOWERS AND THUNDERSTORMS BEGIN TO DEVELOP ACROSS LAND AREAS LATER THIS AFTERNOON. THERE IS SLIGHT TO MODERATE CHANCE FOR MUDSLIDES IN THE STEEP MOUNTAINOUS AREAS SUCH AS THOSE ACROSS THE CORDILLERA CENTRAL AND EL YUNQUE. A MODERATE EAST NORTHEAST WIND FLOW WILL PREVAIL THROUGH LATE THIS AFTERNOON. HOWEVER...MARINERS SHOULD EXPECT PERIODS OF LOCALLY HEAVY SHOWERS AND THUNDERSTORMS MAINLY OVER THE OFFSHORE ATLANTIC AND CARIBBEAN WATERS THROUGH THE EVENING. THIS WILL CONTINUE TO MAKE HAZARDOUS MARINE CONDITIONS ACROSS THE REGIONAL WATERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED AMZ720-730-VIZ001-002-281130- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 716 AM AST SUN APR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ABUNDANT LOW LEVEL MOISTURE ASSOCIATED TO A LOW LEVEL TROUGH MOVING ACROSS THE FORECAST AREA THIS MORNING...AND EXPECTED TO MOVE WESTWARD THROUGH THIS EVENING...WILL COMBINE WITH DIURNAL HEATING AND LOCAL ISLAND EFFECTS TO PRODUCE MODERATE TO HEAVY SHOWER ACTIVITY AND THUNDERSTORMS ACROSS MOST OF THE U.S. VIRGIN ISLANDS THIS AFTERNOON. HOWEVER...WE ARE ANTICIPATING THAT THE HEAVIEST RAINFALL MAY OCCUR OVER THE WESTERN HALF SECTORS OF ST CROIX AND ST THOMAS. WE ARE ESTIMATING ONE TO TWO INCHES OF RAINFALL WITHIN THE NEXT 12 HOURS OR SO. HAVING SAID THAT...URBAN AND STREAM FLOOD STATEMENTS WILL BE NEEDED AS SHOWERS AND THUNDERSTORMS BEGIN TO DEVELOP ACROSS LAND AREAS LATER THIS AFTERNOON. THERE IS SLIGHT TO MODERATE CHANCE FOR MUDSLIDES IN THE STEEP MOUNTAINOUS AREAS OF ST THOMAS AND ST CROIX. STAY TUNED FOR ANY UPDATES DURING THE DAY THESE WEATHER CONDITIONS BEGIN TO AFFECT THE ISLANDS AND COASTAL WATERS. A MODERATE EAST NORTHEAST WIND FLOW WILL PREVAIL THROUGH LATE THIS AFTERNOON. HOWEVER...MARINERS SHOULD EXPECT PERIODS OF LOCALLY HEAVY SHOWERS AND THUNDERSTORMS MAINLY OVER THE OFFSHORE ATLANTIC AND CARIBBEAN WATERS THROUGH THE EVENING. THIS WILL CONTINUE TO MAKE HAZARDOUS MARINE CONDITIONS ACROSS THE REGIONAL WATERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED
In the hours before
Special weather statement, Apr 27, 8:28 PM CDT, 5 hours 59 minutes before
PRC029-031-037-053-069-077-085-087-089-103-119-127-280215-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
904 PM AST DOMINGO 27 DE ABRIL DE 2008
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 10:15 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN
PUERTO RICO...
JUNCOS...LAS PIEDRAS...LUQUILLO...NAGUABO...CEIBA...CANOVANAS...
FAJARDO...CAROLINA...HUMACAO...SAN JUAN...LOIZA Y RIO GRANDE
INCLUYENDO LAS SIGUIENTES AREAS
AGUAS CLARAS...ANTON RUIZ...CAMPO RICO...CANOVANAS...CAROLINA...
HATO CANDAL...HUMACAO...LA DOLORES...LUQUILLO...NAGUABO...
RAMOS...RIO GRANDE...SAN ISIDRO...SANTA BARBARA...VIEQUES Y
PLAYA FORTUNA
A LAS 8:54 PM AST EL RADAR DOPPLER DETECTO VARIAS TRONADAS FUERTES
DESARROLLANDOSE NUEVAMENTE Y MOVIENDOSE HACIA EL NORTE A TRAVES DE
NAGUABO Y RIO GRANDE...AL IGUAL QUE JUSTO LEJOS DE LA COSTA ENTRE EL
AREA METRO DE SAN JUAN Y LOIZA HACIA EL NORTE. SE ESPERA QUE ESTAS
TORMENTAS SE COMBINEN A TRAVES DE PARTES DEL AREA METRO DE SAN JUAN
Y LOS MUNICIPIOS COSTEROS EN LA PROXIMA HORA O MAS.
LAS LLUVIAS FUERTES PUDIERAN INUNDAR AREAS BAJAS TALES COMO BADENES
Y AREAS DEBAJO DE LOS PUENTES. EVITE PASAR POR ESTAS AREAS Y NO
CRUCE CARRETERAS INUNDADAS...YA QUE PUDIERAN ARRASTRARLE. LOS
NIVELES DE AGUA DE LOS RIACHUELOS Y RIOS AUMENTARAN
RAPIDAMENTE...POR LO TANTO...BUSQUE UN LUGAR SEGURO SI ES AMENAZADO
POR INUNDACIONES.
ES PROBABLE QUE OCURRAN RAYOS INTENSOS CON ESTAS TORMENTAS...Y LOS
VIENTOS EN RAFAGAS HASTA DE 35 MPH. SI ES ENCUENTRA EN EL
EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS Y AISLADOS COMO
ARBOLES. MUEVASE AL INTERIOR DE ALGUN EDIFICIO SI ES POSIBLE. CUANDO
SE ENCUENTRE EN EL INTERIOR...MANTENGASE ALEJADO DE VENTANAS Y
PUERTAS Y EVITE UTILIZAR TELEFONO A MENOS QUE SEA PARA EMERGENCIAS.
INTENTE DESCONECTAR LOS ENSERES ELECTRICOS INNECESARIOS ANTES DE QUE
SE ACERQUE LA TRONADA.
RAM/RVTNearby
Flash Flood Warnings in U.S. Virgin Islands, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.